Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 8, 2021Black Hawk County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 8, 2021, 2:24 AM CDT for Black Hawk County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 2:24 AM CDT (07:24 UTC)
Expired
Aug 8, 2021, 3:15 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Hail
0.50 in
Wind
30

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS83 KDMX 080724
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
224 AM CDT Sun Aug 8 2021
 
IAZ038-039-050-080815-
Black Hawk IA-Tama IA-Grundy IA-
224 AM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Black Hawk, northern
Tama, northeastern Grundy and southeastern Butler Counties through
315 AM CDT...

At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grundy Center to near Reinbeck to La Porte
City. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  La Porte City around 230 AM CDT.

Other locations in the path of these storms include Jesup, Hudson,
Crossroads Mall, Uni-Dome And McLeod Center, Waterloo, Evansdale, Elk
Run Heights, Cedar Falls and Waterloo Municipal Airport.

This includes Interstate 380 between mile markers 56 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 9207 4230 9230 4227 9230 4230 9283
      4256 9261 4256 9255 4262 9255 4260 9226
      4260 9208 4247 9208 4247 9206
TIME...MOT...LOC 0724Z 207DEG 24KT 4235 9270 4233 9250 4233 9217 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

Ansorge

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:54 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 11:54 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1154 PM CDT Sat Aug 7 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 326 PM CDT Sat Aug 7 2021

The primary messaging highlights through the period include...

* Convective trends and severe weather potential into tonight,
  and again Tuesday
* Heat and humidity Monday
* Convective trends and severe weather potential Tuesday
* Cooler, drier, pleasant weather to end the week

The immediate concern will be convective trends into the night,
and is a waiting game for the moment. The current situation has
three areas of concern west to east: a surface cold front across
central NE, weaker elevated convection approaching the MO River
across NE, and a warm front across southern MN into northeast IA.
The weak upstream elevated convection across NE certainly has
inhibition limits keeping that essentially steady-state as it
moves into western IA early this evening and is not a severe
weather concern. Similar inhibition concerns exist farther
upstream along the cold front, but the convection allowing hi-res
models (CAMs) continue to suggest this will be our primary event
with the combination of synoptic forcing, low level convergence,
and a maturing low level jet blossoming an MCS across NE this
evening, and reaching western IA just after midnight. The latest
RAP suggests plenty of available instability into the evening,
maintaining 2500-3500+ j/kg MLCAPEs. Deep shear will be the
limiting factor, but most CAMs suggest an eventual QLCS mode
leaving strong winds and possibly a transient tornado or two as
0-1km shear and SRH increase with the low level let. As mentioned
above, 3-6km winds are less favorable however, limiting sufficient
3km shear to maintain healthy QLCS tor conditions for long, if at
all. Farther north along the warm front right now, the tornado
parameter space is much more favorable with elevated effective
shear, ESRH, 0-3km CAPE and reduced LCLs. Moisture convergence has
been steadily increasing near the front all afternoon, with
objective RAP analysis indicating CINH has all but eroded. However
examination of several GOES-16 images and RGB composites has
shown little cloud top cooling or phases changes yet suggesting
convective initiation isn't eminent. If anything happens to form
it would likely just brush our northern/northeast counties based
on WSW Bunkers supercell projections. Much like the aforementioned
upstream convection, this may also wait to activate until larger
scale and low level jet influences with similar pluses and minus
as noted with the evolution of the NE MCS.

By tomorrow morning, upper air and surface features will become
further disconnected. Mid level forcing will be crossing the MS
River with lower based 850/700 QG forcing still lingering south
and east by afternoon. There will be little surface reflection
however with a southerly wind component to some degree
anticipated, outside of lingering convective boundaries. MLCAPEs
are again expected to surge into the 2500-3500 j/kg range, but
with low level focus and deep shear lacking, the severe weather
potential should be reduced. The low level jet and associated
moisture convergence should be south and east of the area by
Sunday Night, but lingering support along and ahead of the 1-3km
trough may keep spotty weaker convection going into the night as
well, especially east.

For Monday, the primary theme will be heat and humidity as the
the upper trough now approaching BC/WA reaches the northern
Rockies and begins to be our primary influencer. A developing warm
front across northern IA associated with the aforementioned low
may limit the northward extent of the warm conditions, but highs
are still expected to reach the lower 90s area wide. However with
oppressive dewpoints well through the 70s, peak heat indices
should still reach 100-105 central and south even with temps not
being extreme.

The northern Rockies trough should be into the Dakotas by midday
Tuesday with the associated surface trough/weak front and synoptic
scale lift into central and southeast Iowa during the afternoon.
Low level convergence and large scale support should develop at
least scattered convection into the evening, but there is some
inhibition concern due to warm 1.5km temps. If anything develops
there will certainly be adequate instability available with
2500-3000 j/kg MLCAPEs and steep lapse rates aloft leading to
some hail and wind potential, but the wind profile is unimpressive
with weaker low and mid level flow resulting in corresponding
lower shear values. Thus any severe threat seems brief seems
somewhat limited to a degree.

A pattern change will be the main weather story for the end of
the period as a Canadian mean trough matures and pushes a cold
front through late Thursday. This environment will again include
moderate to high instability, but the severe potential offset by
inhibition and continued lack of deep shear. Subsidence and
cooler, drier northerly flow should finally usher in pleasant
weather and a refreshing airmass change for the weekend.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1149 PM CDT Sat Aug 7 2021

Overnight convection is to impact all TAF areas other than OTM.
OTM will see the rain/storms closer to the 12z update. Low
confidence with any long duration visibility restrictions, but
certainly some pockets of heavier rain may cause MVFR visibility
at times. Ceilings to remain VFR but again can't completely rule
out some brief MVFR ceilings at times if heavier rain develops
over a TAF site.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Podrazik
Hazardous weather outlook, Aug 7, 9:07 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
907 PM CDT Sat Aug 7 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-090215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
907 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are still expected late this
evening into early Sunday morning. The primary hazard overnight
will be damaging wind gusts, but large hail and a few tornadoes
could be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon into Sunday
evening with strong wind gusts and hail the main threats.

Strong to severe storms are also possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late tonight and again on Sunday.

In the hours before

Special weather statement, Aug 8, 1:29 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
129 AM CDT Sun Aug 8 2021

IAZ083-084-094-095-080715-
Clarke IA-Lucas IA-Wayne IA-Decatur IA-
129 AM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of western Lucas,
Decatur, western Wayne and Clarke Counties through 215 AM CDT...

At 128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakeside Casino to near Leon to 7 miles
southeast of Lamoni. Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph. Lamoni airport has recently had
         a wind gust to 39 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Leon around 135 AM CDT.

Other locations in the path of these storms include Corydon and
Chariton.

This includes Interstate 35 between mile markers 2 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9394 4079 9388 4115 9393 4116 9331
      4079 9327 4058 9333
TIME...MOT...LOC 0628Z 270DEG 32KT 4109 9384 4080 9380 4053 9387

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Ansorge
Special weather statement, Aug 8, 1:41 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
141 AM CDT Sun Aug 8 2021

IAZ036-037-047>049-080730-
Hamilton IA-Boone IA-Story IA-Hardin IA-Marshall IA-
141 AM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of northwestern Polk,
Story, west central Marshall, southwestern Hardin, eastern Boone and
southeastern Hamilton Counties through 230 AM CDT...

At 141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilbert to near Huxley. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. The Boone
         airport recently gusted to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ames and Gilbert around 145 AM CDT.
  Iowa State Center around 150 AM CDT.
  Story City around 155 AM CDT.
  Nevada and Roland around 200 AM CDT.

This includes Interstate 35 between mile markers 104 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9371 4186 9378 4210 9389 4245 9339
      4198 9314
TIME...MOT...LOC 0641Z 227DEG 33KT 4211 9375 4192 9365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Ansorge
Special weather statement, Aug 8, 2:03 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
203 AM CDT Sun Aug 8 2021

IAZ026-027-037-038-080745-
Grundy IA-Hardin IA-Franklin IA-Butler IA-
203 AM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Hardin, southeastern
Franklin, Grundy and southern Butler Counties through 245 AM CDT...

At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Iowa Falls to 7 miles
northwest of Conrad. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Grundy Center around 220 AM CDT.

Other locations in the path of these storms include Parkersburg,
Ackley, Dike and Aplington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 9290 4229 9342 4267 9314 4257 9255
      4254 9255
TIME...MOT...LOC 0703Z 222DEG 29KT 4238 9330 4233 9295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ansorge
Local storm report, Aug 8, 2:04 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 AM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     TSTM WND GST     3 SSW DYSART            42.14N 92.33W
08/08/2021  E50 MPH          TAMA               IA   TRAINED SPOTTER

            PENNY HAIL ALSO REPORTED.

0153 AM     HAIL             3 SSW DYSART            42.14N 92.33W
08/08/2021  E0.75 INCH       TAMA               IA   TRAINED SPOTTER

            WIND GUST TO 50 MPH ALSO REPORTED.

&&
Local storm report, Aug 8, 2:12 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
212 AM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     TSTM WND GST     4 S ELDORA              42.31N 93.09W
08/08/2021  M53 MPH          HARDIN             IA   PUBLIC

            PERSONAL WEATHER STATION. TIME ESTIMATED.

&&

KLP
Special weather statement, Aug 8, 2:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
224 AM CDT Sun Aug 8 2021

IAZ038-039-050-080815-
Black Hawk IA-Tama IA-Grundy IA-
224 AM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Black Hawk, northern
Tama, northeastern Grundy and southeastern Butler Counties through
315 AM CDT...

At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grundy Center to near Reinbeck to La Porte
City. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  La Porte City around 230 AM CDT.

Other locations in the path of these storms include Jesup, Hudson,
Crossroads Mall, Uni-Dome And McLeod Center, Waterloo, Evansdale, Elk
Run Heights, Cedar Falls and Waterloo Municipal Airport.

This includes Interstate 380 between mile markers 56 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 9207 4230 9230 4227 9230 4230 9283
      4256 9261 4256 9255 4262 9255 4260 9226
      4260 9208 4247 9208 4247 9206
TIME...MOT...LOC 0724Z 207DEG 24KT 4235 9270 4233 9250 4233 9217

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:03 AM CDTSpecial Weather StatementDMXAdams, Taylor57 min
Aug 8, 12:26 AM CDTSpecial Weather StatementDMXGreene49 min
Aug 8, 12:45 AM CDTSpecial Weather StatementDMXGreene30 min
Aug 8, 12:51 AM CDTSpecial Weather StatementDMXDecatur, Ringgold, Union54 min
Aug 8, 1:20 AM CDTSpecial Weather StatementDMXTama55 min
Aug 8, 1:29 AM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Wayne46 min
Aug 8, 1:41 AM CDTSpecial Weather StatementDMXStory49 min
Aug 8, 2:03 AM CDTSpecial Weather StatementDMXGrundy, Hardin42 min
Aug 8, 3:11 AM CDTSpecial Weather StatementDMXBlack Hawk64 min
Aug 8, 3:39 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Black Hawk, Boone, Bremer and 26 more51 hr

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.